Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 73, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 6, 2013, 4:50 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2013, 4:50 PM CDT (21:50 UTC)
- Expired
- Aug 6, 2013, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 166 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 4:51 PM CDT | HAIL 1.75 | 2 E Breckenridge, MN | ALSO REPORTED STRONG WINDS AND VERY HEAVY RAINFALL. |
| Aug 6, 4:55 PM CDT | TSTM WND GST 75 | 3 E Breckenridge, MN | HAIL UP TO 1.5 INCH DIAMTER AND VERY STRONG WINDS... ESTIMATED TO 75 MPH WHICH BROKE DOWN NUMEROUS LARGE TREE BRANCHES. |
| Aug 6, 4:55 PM CDT | HAIL 1.5 | 3 E Breckenridge, MN | SOME SMALL BRANCHES DOWN AS WELL. |
| Aug 6, 5:10 PM CDT | HAIL 1.25 | 6 Ne Campbell, MN | NICKEL TO HALF DOLLAR SIZED HAIL AND LOTS OF SWIRLING WINDS... FOR 4 TO 5 MINUTES OR UNTIL AROUND 515PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 2:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359
WUUS53 KFGF 062150
SVRFGF
MNC051-111-167-062245-
/O.NEW.KFGF.SV.W.0073.130806T2150Z-130806T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT TUE AUG 6 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 545 PM CDT
* AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BRECKENRIDGE...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DORAN AROUND 455 PM CDT.
EVERDELL AROUND 500 PM CDT.
FOXHOME AND CAMPBELL AROUND 505 PM CDT.
NASHUA AROUND 520 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE WESTERN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4628 9616 4602 9613 4606 9654 4637 9661
TIME...MOT...LOC 2150Z 293DEG 25KT 4625 9651
HAIL...1.75IN
WIND...70MPH
$$
GUST2 follow-up statements
048
WWUS53 KFGF 062211
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT TUE AUG 6 2013
MNC051-111-167-062245-
/O.CON.KFGF.SV.W.0073.000000T0000Z-130806T2245Z/
GRANT MN-OTTER TAIL MN-WILKIN MN-
511 PM CDT TUE AUG 6 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WILKIN...SOUTHWESTERN OTTER TAIL AND NORTHWESTERN GRANT COUNTIES
UNTIL 545 PM CDT...
AT 508 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
FOXHOME...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTERN AROUND 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4605 9636 4631 9641 4628 9616 4602 9613
TIME...MOT...LOC 2211Z 293DEG 25KT 4619 9632
HAIL...1.75IN
WIND...70MPH
$$
GUST190 WWUS53 KFGF 062223 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 523 PM CDT TUE AUG 6 2013 MNC051-111-167-062233- /O.CAN.KFGF.SV.W.0073.000000T0000Z-130806T2245Z/ GRANT MN-OTTER TAIL MN-WILKIN MN- 523 PM CDT TUE AUG 6 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILKIN... SOUTHWESTERN OTTER TAIL AND NORTHWESTERN GRANT COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4605 9636 4631 9641 4628 9616 4602 9613 TIME...MOT...LOC 2223Z 293DEG 25KT 4616 9621 $$ GUST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:42 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 6, 3:42 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 342 PM CDT TUE AUG 6 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 342 PM CDT TUE AUG 6 2013 MAIN CONCERN FOR THE SHORT TERM IS SEVERE WX POTENTIAL TONIGHT. CURRENTLY HAVE A SFC LOW OVER SOUTHEAST ND WITH A BOUNDARY EXTENDING FROM IT TO THE NORTHEAST UP TOWARD THE UPPER AND LOWER RED LAKES IN MN. A WARM FRONT EXTENDS OUT TO THE EAST-SE CLIPPING OUR FAR SOUTHEAST COUNTIES. THIS AREA DID SEE SOME SUN TODAY AND TEMPS HAVE RECOVERED INTO THE UPPER 70S WITH DEW POINTS IN THE LOWER 60S. RESULTANT MLCAPE VALUES ARE APPROACHING THE 1000 TO 1500 J/KG ACROSS THE SOUTHERN FA. BULK SHEAR IS MORE IMPRESSIVE OVER WEST CENTRAL AND CENTRAL MN PER THE LATEST SPC MESOANALYSIS. WATER VAPOR AND MODELS SEEM TO INDICATE BETTER UPPER JET DYNAMICS FOCUSING INTO SRN MN TONIGHT TOO. WATER VAPOR ALSO SHOWS THE SHORT WAVE THAT WAS OVER EAST CENTRAL ND KIND OF SHEARING OUT AND BECOMING MUCH LESS DEFINED. THIS WOULD SEEM TO INDICATE A SHORT WINDOW OF OPPORTUNITY FOR SEVERE WX IN OUR SOUTH/SE FA LATE THIS AFTERNOON. SPC HAS ISSUED A TORNADO WATCH FOR THIS PORTION OF THE FA UNTIL 02Z BUT WOULD EXPECT THE THREAT FOR THIS FA TO BE OVER WITH IN THE NEXT FEW HOURS. AFTER THAT ATTENTION WILL TURN TO THE NEXT WEAK SHORT WAVE IN SRN SASKATCHEWAN THAT WILL APPROACH THE FA LATER THIS EVENING. THERE IS A FAIRLY EXTENSIVE AREA OF CONVECTION ASSOCIATED WITH THIS WAVE TOO. THINK WITH LOSS OF DAYTIME HEATING MOST OF THIS ACTIVITY SHOULD DECREASE BUT SOMETHING MAY BE ABLE TO HOLD TOGETHER. WILL GO WITH A DRY FORECAST AND LET NEXT SHIFT MONITOR THOSE TRENDS. TEMP FORECAST TONIGHT WILL PROBABLY HINGE ON THE DEGREE OF CLEARING. IF CONVECTIVE DEBRIS CLOUDS LINGER WITH EITHER BATCH OF CONVECTION TEMPS MIGHT GET HELD UP MORE THAN CURRENTLY ANTICIPATED. WED STILL LOOKS DRY WITH WEAK HIGH PRESSURE OVERHEAD. LATEST ECMWF AND GEM THROW SOME UNCERTAINTY WITH WED NIGHT PCPN CHANCES AS THEY ARE LOOKING FAIRLY DRY. AMERICAN MODELS STILL SHOW THE MOST PCPN AND KIND OF STUCK WITH THAT SOLUTION FOR NOW AS IT MATCHES FORECAST CONTINUITY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 342 PM CDT TUE AUG 6 2013 THU MAY SEE LESS PCPN THAN ADVERTISED AS WELL AND TRIED TO REDUCE THEM ACROSS SOME OF THE FA. LOOKING NOW LIKE THE BOWLING BALL LOW TO THE NORTH WILL SAG SOUTH AND MAY BRING SOME SHOWERS TO THE NORTHEAST THU NIGHT INTO FRI. FOR FRI NIGHT NIGHT THROUGH TUESDAY...RELATIVELY WAVE FREE NORTHWEST FLOW TO AFFECT THE NORTHERN PLAINS THIS WEEKEND INTO EARLY NEXT WEEK...WITH A DEARTH OF PRECIPITATION EXPECTED. ABUNDANT SUNSHINE OVER THE WEEKEND SHOULD ALLOW TEMPERATURES TO RISE SEVERAL DEGREES ABOVE THE UNSEASONABLY COOL READINGS JUST PRIOR TO THE EXTENDED PERIOD. SURFACE LOW PRESSURE LOOKS TO REMAIN TIED UP OVER CENTRAL AND EASTERN MONTANA (SIMILAR TO SEVERAL DAYS AGO) DAYS 4 THROUGH 6 BEFORE WEAK WAVE MAKES SOME EASTWARD PROGRESS TOWARD DEVILS LAKE BASIN BY TUESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1249 PM CDT TUE AUG 6 2013 COLD FRONT MOVING THROUGH CENTRAL VALLEY FEATURING ATTENDED BY LIGHT AND VARIABLE WINDS AT MOST SITES WITHIN THE BROAD SURFACE TROUGH. STILL LOOKING FOR INCREASING AND GUSTY NORTHERLY WINDS TO DEVELOP IN WAKE OF FRONT BY MID TO LATE AFTERNOON. MAINLY VFR CIGS/VSBY THROUGH WEDNESDAY...FAVORED TEMPO GROUPS FOR FAIRLY BRIEF MVFR PERIODS MOSTLY WITH -SHRA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...GODON LONG TERM...WJB/GODON AVIATION...WJB
Hazardous weather outlook, Aug 6, 5:20 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 520 AM CDT TUE AUG 6 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 520 AM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TODAY AS A COLD FRONT MOVES ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. SOME STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE MAINLY ALONG AND SOUTHEAST OF A LINE FROM BAUDETTE TO FARGO. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH ANY THUNDERSTORMS THAT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGERS
In the hours before
Special weather statement, Aug 6, 3:22 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 PM CDT TUE AUG 6 2013
NDZ038-039-049-062115-
BARNES ND-CASS ND-RANSOM ND-
322 PM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 415 PM CDT...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE
SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
HASTINGS AROUND 325 PM CDT.
KATHRYN AROUND 335 PM CDT.
LITTLE YELLOWSTONE STATE AROUND 340 PM CDT.
NOME...FORT RANSOM AND FINGAL AROUND 345 PM CDT.
THE STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4650 9804 4663 9805 4662 9839 4664 9844
4681 9836 4677 9758 4640 9775
TIME...MOT...LOC 2019Z 294DEG 34KT 4669 9820
SPEICHERLocal storm report, Aug 6, 4:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 S LEONARD 47.61N 95.27W
08/06/2013 E1.25 INCH CLEARWATER MN NWS EMPLOYEE
HAIL CRACKED WINDSHIELD ON VEHICLE.
0410 PM FUNNEL CLOUD 8 W COLFAX 46.47N 97.04W
08/06/2013 RICHLAND ND STORM CHASER
&&
GGUSTLocal storm report, Aug 6, 4:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
428 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 1 W GALCHUTT 46.39N 96.83W
08/06/2013 E1.75 INCH RICHLAND ND FIRE DEPT/RESCUE
&&
GGUSTLocal storm report, Aug 6, 4:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
435 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 S GALCHUTT 46.34N 96.81W
08/06/2013 E1.75 INCH RICHLAND ND STORM CHASER
GOLF BALL SIZED HAIL COVERING THE INTERSTATE NEAR MILE
MARKER 31.
&&
GGUSTLocal storm report, Aug 6, 4:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 7 WSW COLFAX 46.43N 97.01W
08/06/2013 E1.75 INCH RICHLAND ND FIRE DEPT/RESCUE
&&
JAMLocal storm report, Aug 6, 4:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 NW WAHPETON 46.31N 96.67W
08/06/2013 E1.50 INCH RICHLAND ND TRAINED SPOTTER
LARGE HAIL OCCURING... BUT UNABLE TO ESTIMATE SIZE AT
THIS TIME.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:25 PM CDT | Tornado Warning | FGF | Wilkin | 50 min |
| Aug 6, 5:51 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.